Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 10, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 19, 2005, 6:35 AM CDT for Woodson County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2005, 6:35 AM CDT (11:35 UTC)
- Expired
- May 19, 2005, 9:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Woodson County, KS
The radar
The Topeka radar (KTWX), 135 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1517 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 191138 FFWICT KSC207-191430- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 635 AM CDT THU MAY 19 2005 THE NATIONAL WEATHER SERVICE IN WICHITA ISSUED A * FLASH FLOOD WARNING FOR... WOODSON COUNTY IN SOUTHEAST KANSAS. * UNTIL 930 AM CDT. *EXCESSIVE RAINFALL FROM OVERNIGHT HAD WASHED OUT A BRIDGE ON 150TH ROAD, BETWEEN VIOLET ROAD AND UTE ROAD. THIS IS ABOUT 2 MILES NORTHWEST OF PIQUA. WOODSON COUNTY ROAD AND BRIDGE WILL BE OUT SHORTLY TO BLOCK OFF ACCESS TO THE BRIDGE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOODING WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3776 9580 3775 9555 3800 9556 3801 9580 $$ /SEDLOCK
1 follow-up statement
000 WGUS73 KICT 191343 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 842 AM CDT THU MAY 19 2005 KSC207-191430- WOODSON KS- 842 AM CDT THU MAY 19 2005 ...FLASH FLOOD WARNING FOR WOODSON COUNTY HAS BEEN CANCELLED... AT 825 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLOODING WAS NO LONGER OCCURRING ACROSS THE COUNTY. THEREFORE, THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 3776 9580 3775 9555 3800 9556 3801 9580 $$ /COX
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 19, 3:30 AM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, May 19, 3:30 AM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 330 AM CDT THU MAY 19 2005 .DISCUSSION... FORECAST CONCERN... CONVECTIVE RE-DEVELOPMENT THIS AFTERNOON/EVENING... DISCUSSION A BIT ABBREVIATED DUE TO ONGOING WEATHER. POOL OF LOW LEVEL MOISTURE/INSTABILITY WILL REMAIN SITUATED ACROSS PORTIONS OF SOUTH CENTRAL/SOUTHEAST KANSAS TODAY. UPPER TROF WILL BEGIN TO TURN SOUTHEAST ACROSS THE UPPER MIDWEST, SENDING A SECONDARY SURFACE FRONT SOUTH INTO THE AREA THIS EVENING/TONIGHT. THIS FRONT WILL ENCOUNTER A MODERATE TO POTENTIALLY VERY UNSTABLE AIRMASS NEAR PEAK HEATING, WITH COMBINED SHEAR MORE THAN ADEQUATE FOR ORGANIZED SEVERE STORMS, MAINLY ACROSS SOUTHEAST KANSAS. PRECIPITABLE WATER VALUES ALSO AROUND 1.5 INCHES AGAIN, SO HEAVY RAINALL A RISK AGAIN TOO. WILL MENTION ALL THESE CAVEATS IN THE HAZARDOUS WEATHER OUTLOOK. DRIER/MORE STABLE AIR WILL INFILTRATE THE AREA LATER TONIGHT AND FRIDAY, SQUELCHING PRECIP CHANCES. DESPITE BACKDOOR FRONT, ONLY SLIGHT CHANGE IN AIRMASS, WITH LOWER DEW POINTS ALLOWING FOR MORE RESILIANT DIURNAL RECOVERY. TEMPS WILL CONTINUE TO AVERAGE ABOVE CLIMO THROUGH THE END OF THE WEEK. SOME TWEAKS TO FORECAST OVER THE WEEKEND, MAINLY TO GET TO BETTER CONSENSUS WITH ADJACENT OFFICES. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 89 64 88 63 / 20 20 0 0 HUTCHINSON 91 62 90 62 / 10 10 0 0 NEWTON 90 63 88 62 / 20 10 0 0 ELDORADO 89 63 88 62 / 30 20 5 0 WINFIELD-KWLD 88 65 89 64 / 30 30 0 0 RUSSELL 92 60 91 63 / 5 5 0 0 GREAT BEND 92 61 92 63 / 5 5 0 0 SALINA 92 62 91 62 / 10 10 0 0 MCPHERSON 92 62 90 62 / 10 10 0 0 COFFEYVILLE 87 65 86 62 / 30 30 5 0 CHANUTE 86 64 85 61 / 30 30 5 0 IOLA 87 63 85 61 / 30 20 5 0 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && DARMOFAL
Hazardous weather outlook, May 19, 5:15 AM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 515 AM CDT THU MAY 19 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-201200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 515 AM CDT THU MAY 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG CAN BE EXPECTED UNTIL MID-MORNING ACROSS PORTIONS OF CENTRAL KANSAS TO THE NORTH AND WEST OF WICHITA, MAINLY ALONG AND 20 MILES EITHER SIDE OF HIGHWAY 50, FROM WEST OF HUTCHINSON TO COTTONWOOD FALLS. VISIBILITIES MAY BE REDUCED TO ONE-QUARTER MILE AT TIMES. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING, FOR AREAS MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE. THE MAIN RISK WILL BE HAIL UP TO QUARTER SIZE AND WINDS TO 60 MPH. ALTHOUGH THE STORMS ARE EXPECTED TO BE WIDELY SCATTERED, HEAVY RAIN COULD RESULT IN LOCALIZED FLOODING, ESPECIALLY IN AREAS THAT RECEIVED RAIN LAST NIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SATURDAY NIGHT AND SUNDAY ACROSS THE ENTIRE AREA. LOOK FOR LATER FORECASTS AND OUTLOOKS ON THE DETAILS OF ANY POTENTIAL SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING, FOR AREAS MAINLY EAST OF THE KANSAS TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KED
In the hours before
Special weather statement, May 19, 1:34 AM CDT, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 134 AM CDT THU MAY 19 2005 KSZ093-190700- COWLEY- 134 AM CDT THU MAY 19 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR COWLEY COUNTY... AT 131 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF DEXTER...OR 22 MILES SOUTHEAST OF WINFIELD...AND MOVING EAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCALLY VERY HEAVY RAINFALL AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED. RAIN AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN A SHORT TIME WITH THESE STORMS. /SEDLOCK
Special weather statement, May 19, 1:59 AM CDT, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 159 AM CDT THU MAY 19 2005 KSZ098-190745- CHAUTAUQUA- 159 AM CDT THU MAY 19 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHAUTAUQUA COUNTY... AT 157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PERU...OR 6 MILES SOUTHEAST OF SEDAN...AND MOVING SOUTHEAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCALLY VERY HEAVY RAINFALL AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED. RAIN AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN A SHORT TIME WITH THESE STORMS. /SEDLOCK
Special weather statement, May 19, 2:05 AM CDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 205 AM CDT THU MAY 19 2005 KSZ095-190730- WILSON- 205 AM CDT THU MAY 19 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WILSON COUNTY... AT 201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BUFFALO...OR 13 MILES WEST OF CHANUTE...AND MOVING SOUTH AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCALLY VERY HEAVY RAINFALL AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED. RAIN AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN A SHORT TIME WITH THESE STORMS. /SEDLOCK
Special weather statement, May 19, 2:44 AM CDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 244 AM CDT THU MAY 19 2005 KSZ096-190830- NEOSHO- 244 AM CDT THU MAY 19 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NEOSHO COUNTY... AT 240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR THAYER...OR 12 MILES SOUTH OF CHANUTE...AND MOVING SOUTHEAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCALLY VERY HEAVY RAINFALL AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED. RAIN AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN A SHORT TIME WITH THESE STORMS. /SEDLOCK
Local storm report, May 19, 2:51 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
251 AM CDT THU MAY 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 AM FLASH FLOOD 10 NE YATES CENTER 37.97N 95.61W
05/19/2005 WOODSON KS LAW ENFORCEMENT
BRIDGE WASHED OUT ON 150TH ROAD, BETWEEN VIOLET ROAD AND
UTE ROAD. THIS IS ABOUT 2 MILES NORTHWEST OF PIQUA.
&&
KEDLocal storm report, May 19, 3:58 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
358 AM CDT THU MAY 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM FLASH FLOOD 5 S NEOSHO FALLS 37.93N 95.56W
05/19/2005 WOODSON KS LAW ENFORCEMENT
SEVERAL RURAL COUNTY ROADS WERE WASHED OUT BETWEEN PIQUA
AND NEOSHO FALLS.
&&
KEDThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 2:42 AM CDT | Flash Flood Warning | ICT | Woodson | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.